2007-09-19 / Health

Did medicines cause diabetes?

DEAR DR. DONOHUE: About two and a half years ago I had congestive heart failure. An angiogram of my heart arteries revealed only minimal clogging. My cardiologist prescribed Toprol, quinapril and spironolactone for high blood pressure and to strengthen my heart. I have never had high blood pressure. I take Vytorin for cholesterol.

About six months after the congestive heart failure attack, my doctor discovered that my blood sugar was high and put me on diabetes medicine. Recently he increased the dose of my heart medicines. My blood-sugar count rose. I believe there is a direct relationship between my heart medication and my having diabetes, as well as its getting worse. I am afraid the complications of diabetes will kill me before my heart does. What are my alternatives? - D.G.

ANSWER: Congestive heart failure indicates the heart has become so weak that it cannot pump blood effectively. Blood backs up, and fluid leaks into the lungs and the ankles. That's the "congestion" part of congestive heart failure.

The medicines your doctor put you on are standard and effective ones for heart failure. They're also used for blood pressure control, but the dual use is an example of medicines that get things done for two different conditions. Toprol is a beta-blocker, and beta-blockers have been cited as a possible cause of new onset diabetes. So has the class of medicines to which quinapril belongs. Spironolactone is a diuretic, a water pill. Some diuretics are implicated as having a hand in the appearance of diabetes. Spironolactone is not one of them.

All these medicines are taken by millions of people. Only for a few do they bring on diabetes or upset diabetes control. They're very effective in rescuing a failing heart. I would not hesitate to be on your program. Diabetes complications - nerve damage, kidney impairment, vision loss - occur when blood sugar isn't controlled. If you control both blood sugar and heart failure, your future looks bright.

The ins and outs of congestive heart failure are discussed in the booklet of that name. To order a copy, write: Dr. Donohue - No. 103W, Box 536475, Orlando, FL32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Canada with the recipient's printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: I grind my teeth at night. My wife tells me she hears me doing it. I know I do it because the tips of my teeth are worn down. How do I stop? - R.B.

ANSWER: A dentist can fashion teeth guards that fit your teeth well and protect them. You don't want to grind them to stubs. If the cost of specially made teeth guards is prohibitive, you can buy protective guards at most sporting-goods stores.

Stopping can be difficult. Some find putting warm compresses on the jaw at night relaxes chewing muscles and makes the grinding stop. If anxiety is the cause, an anti-anxiety drug, taken for a short period, can rid you of tension and relax the chewing muscles. For permanent relaxation, a professional in the field of anxiety control is the answer.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL32853- 6475.

©2007 North America Synd.

Return to top